Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 165, NWS Midland/Odessa, TX

June 11, 2016Andrews County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2016, 11:29 PM CDT for Andrews County, Martin County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 11:29 PM CDT (04:29 UTC)
Expired
Jun 12, 2016, 12:30 AM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS54 KMAF 120429
SVRMAF
TXC003-317-120530-
/O.NEW.KMAF.SV.W.0165.160612T0429Z-160612T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 PM CDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDREWS COUNTY IN WESTERN TEXAS...
  MARTIN COUNTY IN WESTERN TEXAS...

* UNTIL 1230 AM CDT

* AT 1128 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  NORTHEAST OF ANDREWS COUNTY AIRPORT...OR 16 MILES NORTHEAST OF
  ANDREWS...MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  THREE LEAGUES...LENORAH...TARZAN AND GRADY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3251 10244 3250 10196 3219 10178 3215 10248
TIME...MOT...LOC 0428Z 338DEG 13KT 3244 10231 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
424 
WWUS54 KMAF 120506
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 AM CDT SUN JUN 12 2016

TXC003-317-120530-
/O.CON.KMAF.SV.W.0165.000000T0000Z-160612T0530Z/
ANDREWS TX-MARTIN TX-
1206 AM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN ANDREWS AND MARTIN COUNTIES...

AT 1206 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
TARZAN...OR 17 MILES EAST OF ANDREWS...MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
THREE LEAGUES...LENORAH...TARZAN AND GRADY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3251 10244 3250 10196 3219 10178 3215 10248
TIME...MOT...LOC 0506Z 338DEG 13KT 3231 10225 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:56 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 5:56 PM CDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT SAT JUN 11 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A couple of upper level disturbances combined with a weak dryline
along the west Texas/eastern New Mexico border is expected to
produce scattered thunderstorms this evening at the majority of the
terminals across west Texas and southeast New Mexico. Confidence was
high enough to include a tempo MVFR visibility group in tsra with
gusty and variable winds at all terminals except KMAF through 04z
Sunday. Will continue to monitor latest trends. Confidence was
high to include a tempo group for MVFR ceilings at KMAF in the 11z
to 14z Sunday time frame. Winds will generally be southeast at 10
to 20 mph with some gusts at times the next 24 hours.

12

&&

.PREV DISCUSSION... /issued 155 PM CDT SAT JUN 11 2016/

DISCUSSION...

Weak mid level vorticity maxima, or convection spawned MCVs,
swirling around an upper trough over the Texas Panhandle and
Oklahoma will keep thunderstorm chances in the forecast over the
Permian Basin and southeast New Mexico Plains through Sunday.  The
upper trough will ease eastward with time and be replaced by
shortwave ridging as another, stronger upper trough currently off
the West Coast progresses eastward to the Four Corners region Sunday
night.  Southeasterly low level upslope flow will persist during
this time also, which will continue a feed of low level moisture
into the higher terrain during this time.  Therefore, expect
scattered thunderstorms to develop over the heated higher terrain
this afternoon and again Sunday before shortwave ridging begins to
squelch convection Monday.  The main threats from any storms the
next few days will be downburst winds, heavy rainfall and localized
flash flooding, frequent lightning strikes, and perhaps small hail.

An upper ridge will begin to expand over the region Monday, lower
rain chances and vault temperatures around 10 degrees above
normal.  The West Coast upper trough will eject northeastward
over the central Rockies Monday night and allow dry air to spread
east with even hotter temperatures through the end of the week.
Any rain chances from Tuesday onward will likely be over the
eastern fringe of the Permian Basin, and southwestward over the
Lower Trans Pecos and Big Bend where a little higher dewpoints
will remain.  Will tend high temperatures between MOS offerings
since model differences with the strength/location of the upper
ridge persist through the week.  Will likely keep PoPs out of
most periods because of this too, but any that are included will
be 10 to 20 percent.  Heading into next weekend, the upper ridge
is progged to strengthen more and become centered over the Four
Corners region, if not New Mexico/Colorado.  This would further
reduce any rain chances and increase temperatures even more.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  94  73  98 /  30  20  10  20
Carlsbad                       69  99  70 101 /  40  20  20  10
Dryden                         75  96  76  99 /  30  20  20  20
Fort Stockton                  72  97  74  99 /  30  30  10  20
Guadalupe Pass                 67  92  70  93 /  40  20  10  10
Hobbs                          67  95  68  98 /  50  20  20  10
Marfa                          62  89  61  91 /  30  30  20  20
Midland Intl Airport           74  98  75 101 /  40  20  10  20
Odessa                         75  97  76 100 /  40  20  10  20
Wink                           73 100  74 103 /  50  20  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, Jun 11, 12:51 PM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT JUN 11 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT SAT JUN 11 2016 /1151 AM MDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THREATS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH FLOODING.
A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON...PRODUCING
WINDS OVER 58 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR SUNDAY OVER
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE THREATS
FROM THESE STORMS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, Jun 11, 9:50 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT SAT JUN 11 2016

TXZ074-080-120315-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
950 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
1015 PM CDT...

AT 950 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VALENTINE...OR 30 MILES WEST OF FORT DAVIS...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCDONALD OBSERVATORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3052 10440 3068 10459 3080 10451 3088 10429
      3067 10400
TIME...MOT...LOC 0250Z 240DEG 49KT 3063 10441

12
Special weather statement, Jun 11, 10:31 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT SAT JUN 11 2016

TXZ045-046-050-051-120430-
ANDREWS TX-MARTIN TX-GAINES TX-DAWSON TX-
1031 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 1130 PM CDT...

AT 1031 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAIRVIEW...OR 9 MILES SOUTHEAST OF SEMINOLE...MOVING SOUTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW AND MCKENZIE LAKE.

LAT...LON 3261 10263 3276 10252 3266 10210 3237 10229
TIME...MOT...LOC 0331Z 300DEG 19KT 3265 10251
Local storm report, Jun 11, 10:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             6 W SEMINOLE            32.72N 102.76W
06/11/2016  E1.00 INCH       GAINES             TX   EMERGENCY MNGR

&&
Local storm report, Jun 11, 10:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     2 NNE SEMINOLE          32.74N 102.64W
06/11/2016  M64.00 MPH       GAINES             TX   MESONET

&&
Special weather statement, Jun 11, 11:10 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 PM CDT SAT JUN 11 2016

TXZ046-050-051-120500-
ANDREWS TX-MARTIN TX-DAWSON TX-
1110 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
NORTHWESTERN MARTIN AND SOUTHERN DAWSON COUNTIES UNTIL MIDNIGHT
CDT...

AT 1109 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PATRICIA...OR 15 MILES SOUTH OF LAMESA...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THREE LEAGUES...PATRICIA...SPARENBERG...TENMILE...TARZAN...FLOWER GROVE...
KLONDIKE AND GRADY.

LAT...LON 3245 10223 3263 10211 3260 10176 3222 10194
TIME...MOT...LOC 0409Z 285DEG 9KT 3253 10206
Special weather statement, Jun 11, 11:13 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 PM CDT SAT JUN 11 2016

TXZ045-050-120500-
ANDREWS TX-GAINES TX-
1113 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREWS AND SOUTH
CENTRAL GAINES COUNTIES UNTIL MIDNIGHT CDT...

AT 1113 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FRANKEL CITY...OR 17 MILES NORTHWEST OF ANDREWS...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKEL CITY AND FLOREY.

LAT...LON 3240 10290 3268 10272 3249 10249 3220 10272
TIME...MOT...LOC 0413Z 320DEG 11KT 3246 10280

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:11 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Jun 11, 7:27 PM CDTSpecial Weather StatementMAFMartin48 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin39 min
Jun 11, 8:37 PM CDTSpecial Weather StatementMAFGaines38 min
Jun 11, 9:14 PM CDTSpecial Weather StatementMAFGaines61 min
Jun 11, 9:23 PM CDTSevere Thunderstorm WarningMAFGaines67 min
Jun 11, 9:50 PM CDTSpecial Weather StatementMAFJeff Davis25 min
Jun 11, 10:07 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Jun 11, 10:31 PM CDTSpecial Weather StatementMAFGaines59 min
Jun 11, 11:10 PM CDTSpecial Weather StatementMAFMartin50 min
Jun 11, 11:13 PM CDTSpecial Weather StatementMAFAndrews47 min
Jun 12, 1:16 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Ector, Glasscock, Howard, Martin and 2 more3 hr
Jun 12, 1:46 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 12, 2:34 AM CDTFlash Flood WarningMAFGlasscock, Howard3 hr
Jun 12, 2:39 AM CDTAreal Flood AdvisoryMAFMitchell3 hr
Jun 12, 2:42 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Reagan, Upton3 hr
Jun 12, 3:33 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Jun 12, 4:51 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 12, 5:31 AM CDTFlash Flood WarningMAFGlasscock, Howard3 hr
Jun 12, 5:08 PM CDTSpecial Weather StatementMAFPecos37 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.